How I dealt with my worst lung cancer symptom and side effect

I didn’t even know I had stage IV lung cancer until I went to my doctor in September 2016 for back pain. A CT scan revealed large tumors on my left adrenal gland and right lung. They were taking up so much space in my chest and abdominal cavity that they were literally getting on my nerves. For me, the pain caused by those tumors and the itchy skin rash I developed as a side effect of immunotherapy were the hardest parts of having cancer. But I don’t want cancer to define me. Here’s how I dealt with both of those issues. Finding a pain reliever I could tolerate Most people can go to a doctor and say, “Hey, I’m hurting. Please give me a drug.” But I’m very medication-sensitive, and almost all pain medicine makes me sick. So if I take even one pill, I’ll be puking for hours. It’s just the way I am. I’ve been that way my entire life. As you can imagine, that makes it pretty hard for doctors to come up with a medication cocktail I can tolerate. Dr. Bonnie Glisson, my doctor at MD Anderson, finally ended up going with an old-school anti-nausea medication called Compazine and a half-dose of a new pain medicine called dilaudid. My back pain remained an issue until pembolizumab, the immunotherapy drug I began taking, started to shrink my tumors. But once we got the pain under control, I could focus on other things. So then, we dealt with the rash. Managing an itchy rash caused by immunotherapy The immunotherapy drug I’m on causes my skin to...